Advertisement

Illicit drug deaths in B.C. hit new record, northern B.C. numbers continue to rise

Photo by Pixabay
Advertisement

FORT ST. JOHN, B.C. – The fight against illicit drugs in B.C. is getting harder by the day.

Illicit drug deaths in B.C. have hit a staggering high most notably in the month of November according to new statistics released today by the B.C. Coroners Service.

128 people died from use of illicit drugs during November, an average of more than 4 a day. The previous high for a single month was 82 in January, 2016.

In northern B.C., numbers continue to rise. There has been 38 deaths so far in 2016 compared to 25 last year.

Also alarming is that when it comes to Illicit Drug Overdose Death Rates by Health Services Delivery Area per 100,000 from 2007 to 2016, northeast B.C. has the 3rd highest rate per capita. The northeast currently sits at 23.3 while the Thompson Cariboo sits at 23.7 and Vancouver has the highest with 26.5.

From January to the end of November 2016, there has been 755 apparent illicit drug overdose deaths. This is an increase of 70.4% over the number of deaths occurring the same time period last year.

Fentanyl continues to be present in a high percentage of deaths. From January 1 through October 31, 2016, fentanyl was detected in 374 cases, about 60% of all illicit drug deaths. That is almost triple the number of fentanyl-detected deaths for the same period last year.

The B.C. Coroners Service during a conference today stressed the importance of those who are using drugs to be somewhere where medical attention can be administered immediately.

Advertisement

“With the number of deaths remaining so high, the BC Coroners Service continues to stress the importance of harm-reduction measures that need to be followed by anyone using any illicit drugs or accompanying anyone who is using. These include never using alone, having naloxone and medical help readily available when using, using an overdose-prevention site or supervised-consumption site wherever possible, and knowing the signs of an overdose and calling 911 immediately.”

Advertisement